Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 101, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2022, 1:47 PM MDT for Garfield County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2022, 1:47 PM MDT (19:47 UTC)
- Expired
- Sep 15, 2022, 4:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2747 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
093
WGUS55 KSLC 151947
FFWSLC
UTC017-152215-
/O.NEW.KSLC.FF.W.0101.220915T1947Z-220915T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
147 PM MDT Thu Sep 15 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 415 PM MDT.
* At 147 PM MDT, emergency management reported flash flooding
occurring in Phipps Wash.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of normally dry
washes, slot canyons, and slick rock areas.
* Some locations that will experience flash flooding include...
Phipps Wash, The Gulch, and other drainages in the upper Escalante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3776 11157 3783 11142 3784 11114 3771 11120
3768 11143
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK2 follow-up statements
924
WGUS75 KSLC 152051
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
251 PM MDT Thu Sep 15 2022
UTC017-152215-
/O.CON.KSLC.FF.W.0101.000000T0000Z-220915T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
251 PM MDT Thu Sep 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 251 PM MDT, emergency management reported flash flooding
occurring in Phipps Wash.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of normally dry washes,
slot canyons, and slick rock areas.
Some locations that will experience flash flooding include...
Phipps Wash, The Gulch, and other drainages in the upper Escalante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3776 11157 3783 11142 3784 11114 3771 11120
3768 11143
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK432
WGUS75 KSLC 152211
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
411 PM MDT Thu Sep 15 2022
UTC017-152221-
/O.EXP.KSLC.FF.W.0101.000000T0000Z-220915T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
411 PM MDT Thu Sep 15 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3776 11157 3783 11142 3784 11114 3771 11120
3768 11143
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:55 AM MDT, 10 hours 52 minutes earlier.
Area forecast discussion, Sep 15, 2:55 AM MDT, 10 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 255 AM MDT Thu Sep 15 2022 .SYNOPSIS...Drier air will move into southern Utah today as some tropical moisture remains over northern Utah and southwest Wyoming, resulting in another day of showers and thunderstorms. A weak passing trough will keep precipitation fairly widespread over northern Utah during the overnight hours. Northern Utah will see a gradual drying trend Friday through early next week with increasing southerly winds. && .SHORT TERM (Through 12Z Saturday)...Utah and southwest Wyoming is seeing west to southwest flow under weak ridging this morning as a trough approaches the California coast. The southwest flow over southern Utah is pulling in drier air from California and satellite derived PWs have dropped primarily into the 0.7 to 0.8 inch range, with further drying anticipated through the day. As a result, convection over southern portions of the forecast area will be limited at best. Over northern Utah, a more westerly flow will keep the existing moisture over the area with favorable jet support/dynamics aiding in the development of convection this afternoon. The California trough is then expected to slide across northern Utah tonight into Friday. Though it will be weakening considerably as it moves through, available shortwave energy could result in precip being more widespread overnight than during the day. Behind the exiting system, guidance indicates the drying of the airmass will spread into northern Utah so overall coverage of convection will start to trend downward. However, will continue to see shortwave energy rotating through the westerly flow during the day with a jet nosing into Nevada and southwest Utah, so dynamics will continue to remain at least somewhat favorable. In the unstable airmass, maxes will remain near to 5F below seasonal normals today, with a couple of degrees of cooling over northern Utah by tomorrow afternoon behind the passing trough. .LONG TERM (After 12Z Saturday)...Southwesterly flow is forecast across our area as a broad area of low pressure lingers off the Pacific coast and high pressure is settled over the southern US. The trough very slowly and steadily digs southward over the west coast this weekend and into Monday before eventually forecast to lift north and eastward onto land thereafter. What this means for our forecast over the weekend is essentially twofold. Wind and a chance for rain. Between Saturday and Sunday, Saturday has better odds for rain showers and a chance for thunderstorms particularly over northern Utah and southwest Wyoming locations where southern Utah is largely expected to be dry. By Sunday, influence from the area of high pressure is expected to primarily take hold, allowing for a temporary drying trend. A 45-kt 700-mb jet maximizes over our area, particularly over western Utah on Sunday, which may very well lead us to Wind Advisory headlines if this forecast persists. As the low tracks inland, IVT moisture begins to increase across the desert southwest. By Tuesday, chances for rain and thunderstorms begin to increase across the state as a result. That said, ensembles do begin to diverge in their solutions to the timing of when this low moves with about 1/2 the solutions with this solution moving it inland early next week and the other 1/2 keeping it offshore. && .AVIATION... KSLC...The weather pattern for the day will continue to be influenced with isolated showers and thunderstorms. Overall a mid layer overcast sky is forecast today with showers possible in the vicinity of or at the terminal. This may briefly reduce visibility or reduce the ceilings. Gusty and erratic winds are also possible in or near any thunderstorm. Several short term models are showing a more organized line of thunderstorms in the late evening/overnight hours which would impact the terminal between 05Z and 08Z. REST OF UTAH AND SOUTHWEST WYOMING...A risk for isolated rain and thunderstorms will continue across northern Utah and SW WY terminals today. Southern Utah terminals are expected to mostly stay dry but a chance for thunderstorm can't completely be ruled out, especially this morning. The main risks associated with thunderstorms will be gusty and erratic winds as well as briefly reduced visibilities. Several short term models are showing a more organized line of thunderstorms in the late evening/overnight hours which would impact northern Utah terminals. Finally, the development of a low stratus deck may develop overnight behind this line of rain and thunderstorms which would likely drop ceilings either to IFR or MVFR status. && .FIRE WEATHER...Drier air will move into southern Utah today, greatly limited the threat of showers and thunderstorms today. Tropical moisture will remain over northern Utah, however, and a passing weather disturbance will allow precipitation to continue through the overnight hours. Convection over northern Utah on Friday and Saturday will be more scattered in nature before the airmass across the entire state dries more significantly for Sunday into Monday. As the airmass dries, southerly flow has the potential to increase early next week with a trough parked off the California coast, resulting in increasing fire weather concerns. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:59 PM MDT | Special Weather Statement | SLC | Tooele | 46 min |
| Sep 14, 8:14 PM MDT | Special Weather Statement | SLC | Washington | 46 min |
| Sep 15, 2:28 PM MDT | Special Weather Statement | SLC | Millard | 47 min |
| Sep 15, 2:31 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 15, 3:18 PM MDT | Special Weather Statement | SLC | Millard | 42 min |
| Sep 15, 4:36 PM MDT | Special Weather Statement | SLC | 39 min | |
| Sep 15, 5:17 PM MDT | Special Weather Statement | SLC | Juab | 28 min |
| Sep 15, 5:29 PM MDT | Special Weather Statement | SLC | Tooele | 46 min |
| Sep 15, 5:53 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.